How often do we get up from our beds thinking that we know what the day holds, especially when we have been given some advance clues, only to find that events unroll either beyond or below our expectations? When I woke on Friday 8 October 2010, my head was full of information about R-CHOP chemo, received a few days previously from my haematologist and augmented by subsequent reading online, but in reality I had no idea how the day would feel as I lived it out.
The recommendation is always that chemo patients be accompanied to their treatments by a supportive friend or family member and on this particular day my brother did the honours. The staff on the Haematology Day Unit wanted to see me at 10 in the morning, as the first treatment session generally takes longer than subsequent ones. Shortly after arriving at the Unit, I was introduced to my key worker, one of four nurses on the team, whose first job it would be to brief me on the drugs I was about to receive and the changes that would be necessary or advisable in my lifestyle over the coming weeks and months.
Most of these changes, as far as I could see, would arise from the fact that chemo is nasty poisonous stuff that kills more than just cancer cells and blitzes your immune system, most particularly about seven to ten days into each 21-day treatment cycle, at which point the neutrophils, foot soldiers of the battle against invaders, take major casualties. So it was that I learned with some sadness that I should avoid fruit that needed washing, because of the difficulty in getting it truly clean. It would be advisable to peel such items as apples and pears. No more grapes either (unless I went to the trouble of skinning them); strawberries and raspberries would also be particularly problematic with all those nooks and crannies where microbes could lurk. Seafood was a no-no, while soft or blue cheeses would most definitely be off the menu.
While I was undergoing treatment I should also avoid the attentions of dental hygienists, described by my key worker as “butchers", as their techniques could injure my gums and open the way to infection. I should from now on use a soft-bristled toothbrush, clean my teeth four times a day and use mouthwash (available on prescription) on each occasion. From now on I would be drinking filtered water and alcoholic hand gel would never be far away. As my mouth would be at risk of thrush infections, I would also need to take a daily anti-fungal capsule.
After weeks of the stuff, I am not entirely convinced that these produce better tasting water:
to me it seems bitter and rather oily
The briefing would not have been complete without touching on hair loss, which would probably occur about three weeks into treatment. It was part of the nurse's protocol to ask whether I would be interested in a wig. My reaction to this offer surprised me with its vehemence and I admit that I said that I did not want a “dot-dot-dot wig". My response having been registered as a “strong no", the way was clear for treatment to begin and so we moved into the main room of the Unit, where I chose a chair and was surprised to find that, contrary to NHS norms, it was extremely comfortable and supportive.
For the second time in my life I had a cannula inserted in my arm and was attached to a drip. Simple saline solution was administered first to flush through the lines and the first injection I received through the tube was a strong dose of a drug called ondansetron, a state-of-the-art anti-emetic and thus a powerful remedy against nausea and vomiting. I was also given prednisolone tablets to take as part of the R-CHOP regime. Next came a small bag of vincristine, which came packaged within an outer yellow bag warning of the highly toxic nature of the drug: administered outside the vein this particular substance can be fatal and so I was advised to let the nurse know immediately if I felt any pain or discomfort at the injection site.
Seeing the anxious look on my face, the nurse delivered one of the best jokes I have ever heard: “Don't worry; I won't kill you. The paperwork's horrendous". I felt immediately better for the laughter that could not help but follow this invigoratingly honest statement.
Next came doxorubicin, administered from a large syringe into the cannula. This drug, which can have terrible effects upon the heart, is a pale pink colour and so resembles diluted Campari. Appropriately enough it is derived from microbes found in Italian soil in the 1950s. As well as being toxic, it has the added effect of turning one's pee pink for a while.
Last of all came two fat syringes of cyclophosphamide, which would be the main cause of my future hair loss. This was the only one of the cocktail of drugs that caused a nearly immediate side-effect, namely a feeling in the bridge of my nose as if I had inhaled pepper accompanied by lightheadedness. These feelings passed off after about ten minutes, which was a relief as, although mild, they were disconcerting.
After about half an hour I felt ready to be on my way, the whole experience having left me somewhat tired and queasy. I had to take with me a bulging plastic bag full of what were now, to me, freebies: mouthwash; prednisolone to be taken for a further four days; anti-fungal capsules; three days' worth of ondansetron to keep nausea and sickness at bay; another anti-emetic—metoclopramide—to be taken for the rest of the treatment cycle and with the added benefit of mitigating the gastric reflux that could arise from prednisolone; laxative sachets (orange flavour, what else?) to be mixed with water to counteract the constipation that would be a side-effect of the anti-emetics. To guide me through this pharmaceutical maze, my key worker very helpfully prepared a chart showing the various drugs, dosages and frequencies of administration.
As the evening progressed I was conscious of a growing but bearable feeling of nausea. Like any normal person, my deepest apprehension about chemo hovered around how ill it would make me feel and so I was quite glad when the time came for me to take another anti-emetic to keep sickness at bay.
I had difficulty sleeping, not least because of the stimulating effects of prednisolone, and so I sought solace in music and in one of the recordings which my friend had kindly lent me a few days earlier: solo violin music by Bach coupled with some of his vocal motets. The rise and fall of the melodic lines were heart-rending and sublime and tears came. I gave thanks for the beauty of the music and the feeling of peace and rest that duly descended.
|Johann Sebastian Bach (1685-1750)|
Painted by Elias Gottlob Haussmann in 1746, the all-time mightiest man of Western music is shown holding a modest sample of his vast output.
|A "forensic reconstruction" of the head of JS Bach by Caroline Wilkinson,|
who worked from the Haussmann portrait and from a metal cast of the great man's skull.
What do you think? This seems a kind face...